PPI like prilosec are relatively safe medications.
It is only about 2 decades since the first PPI omeprazole was introduced. So not many studies are there which discuss about the long term effects of these medications.
The possible long term effects are -
1. Formation of gastric polyps
2. Osteoporosis due to interference with absorption of calcium
Just take care for long term use of PPIs. They are reportedly facing complains like osteoporosis in patients over 50yrs age and possiblities of hip fractures. PPIs are not recommended on a permanent basis. However some physicians do.
If you have GERD there are dangers of not controlling it as well. I recently learned it is possible to get pneumonia from acid reflux even with people who don't realize they have it. I think the majority of them are safe and I wouldn't go a day without mine. Just eat healthy and take multi-vitamins.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.